Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 233, NWS Des Moines, IA

June 11, 2004Emmet County, Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2004, 4:47 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2004, 4:47 PM CDT (21:47 UTC)
Expired
Jun 11, 2004, 5:45 PM CDT
In force
58 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Emmet County, IA, Kossuth County, IA

The radar

The Minneapolis radar (KMPX), 180 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:11 PM CDTHAIL 0.885 Sw Swea City, IA
Jun 11, 5:33 PM CDTTSTM WND GST 60Bancroft, IAHEAVY RAIN IN ADDITION TO STRONG WINDS.
Jun 11, 5:53 PM CDTTSTM WND GST 702 N Lakota, IAESTIMATED WIND SPEED REPORTED BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WUUS53 KDMX 112147
SVRDMX
IAC063-109-112245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA
  EASTERN EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 545 PM CDT

* AT 446 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF SWEA CITY TO 5 MILES
  SOUTH OF RINGSTED...OR FROM 48 MILES NORTHEAST OF SPENCER TO 31
  MILES EAST OF SPENCER...MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR SWEA CITY AROUND 500 PM...
  NEAR FENTON AROUND 505 PM AND
  NEAR LEDYARD AROUND 515 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4350 9460 4326 9460 4325 9445 4317 9445
      4319 9399 4350 9398

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 AM CDT, 12 hours 47 minutes earlier.

Area forecast discussion, Jun 11, 4:00 AM CDT, 12 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT FRI JUN 11 2004

.DISCUSSION...
MAIN FCST PROB WL BE WITH THE NEXT 3 DAYS.  POTENTIALLY POTENT STTN
TDA WITH INIT CNVCTN LFTG NEWD ACRS THE NORTHWEST AND SHUD BE OUT OF
THE PIX ERY THIS MRNG.  LOADED GUN TYPE SOUNDINGS THIS AFTN WITH
DECENT SHEER IN THE UPR LVL DRY SLOT.  CERTAINLY FAVORABLE FOR SVR
WX IF WE CAN GET ANY KIND OF HEATING GOING.  CAA AT H7 WL
DESTABILIZE THE ATMOS SO THAT CNVCTN WL BE LKLY BY 18Z OR SHORTLY
AFT.  A BRK IN ACTION TNGT WITH WRMFNT SAT NGT.  GFS LKS TOO OVR
DONE AND WENT WITH THE ETA SCENARIO WITH LATE AFT INTO ERY EVE
DVLPMT GRADUALLY SINKING BY LATE EVE TO THE S.  A POTENTIAL PROB FOR
SUN NOT AS CLEAR BUT SHUD BE THE LAST SIG ROUND.  COOLING INTO MID
WK AS ADVTZD PAST SVRL DAYS IN GFS.  DONT SEE IT GETTING AS COLD AS
GFS FCST, HWVR WL NEED TO WATCH HOW NLY THE FLOW GETS WITH SNO
FIELDS FARTHER S THAN NORMAL NR A PABR-CYYZ LN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 9:44 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT FRI JUN 11 2004

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING...

IAZ004>007-015>017-023>028-033>039-044>050-121100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
944 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS WILL FIRE OVER WESTERN IOWA BY NOON OR SHORTLY AFTER
AND ADVANCE ACROSS THE AREA THIS AFTERNOON AND EVENING.  LARGE HAIL
OF GOLFBALL SIZE OR LARGER IS LIKELY WITH SOME OF THE STORMS...ALONG
WITH DAMAGING STRAIGHT LINE WINDS OF MORE THAN 70 MPH. CONDITIONS
ARE ALSO FAVORABLE FOR TORNADOES. A FEW STRONG TORNADOES ARE
POSSIBLE...WITH THE HIGHEST RISK AREA BETWEEN THE HIGHWAY 20 AND
HIGHWAY 30 CORRIDORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.  THERE IS ONLY A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH THE BEST CHANCE FOR SEVERE WEATHER
WILL BE TO THE SOUTH OF US.

ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN
MONDAY.  AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS
AFTERNOON.  SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND
SUNDAY AFTERNOON.

IAZ057>062-070>075-081>086-092>097-121100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
944 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS INITIATION IS EXPECTED ACROSS WESTERN IOWA BY NOON OR
SHORTLY AFTER..WITH STORMS ADVANCING EAST ACROSS THE AREA THIS
AFTERNOON AND EVENING.  THE AREAL COVERAGE OF STORMS SOUTH OF HIGHWAY
30 IS NOT EXPECTED TO BE AS LARGE AS AREAS TO THE NORTH. HOWEVER A
FEW SEVERE THUNDERSTORMS ARE EXPECTED...WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED
TORNADOES CANNOT BE RULED OUT...WITH THE MOST FAVORED AREA LOCATED
BETWEEN HIGHWAY 30 AND INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.  THUNDERSTORMS WILL FORM LATE IN
THE AFTERNOON AND LAST THROUGH THE NIGHT.  THE BEST CHANCE OF
SEVERE WEATHER IS WITHIN THE FIRST FEW HOURS AFTER INCEPTION.

ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN
MONDAY.  AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS
AFTERNOON.  SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY
INTO SATURDAY EVENING AND SUNDAY AFTERNOON.

KINNEY

In the hours before

Local storm report, Jun 11, 3:57 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TORNADO          4 NW RINGSTED           43.34N 94.56W
06/11/2004                   EMMET              IA   LAW ENFORCEMENT

&&

GRAMS
Local storm report, Jun 11, 3:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TORNADO          1 W RINGSTED            43.30N 94.53W
06/11/2004                   EMMET              IA   LAW ENFORCEMENT

            DISSIPATED.

&&

GRAMS
Local storm report, Jun 11, 4:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TORNADO          1 S ARMSTRONG           43.39N 94.48W
06/11/2004                   EMMET              IA   LAW ENFORCEMENT

&&

GRAMS
Local storm report, Jun 11, 4:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 NW RINGSTED           43.33N 94.55W
06/11/2004  0.75 INCH        EMMET              IA   LAW ENFORCEMENT

&&

GRAMS
Local storm report, Jun 11, 4:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             ARMSTRONG               43.39N 94.48W
06/11/2004  0.75 INCH        EMMET              IA   LAW ENFORCEMENT

&&

GRAMS
Local storm report, Jun 11, 4:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             6 WNW SWEA CITY         43.42N 94.42W
06/11/2004  1.00 INCH        KOSSUTH            IA   BROADCAST MEDIA

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:44 AM CDTSevere Thunderstorm WarningDMXSac46 min
Jun 11, 2:28 PM CDTTornado WarningDMXPalo Alto57 min
Jun 11, 3:24 PM CDTTornado WarningDMXEmmet, Palo Alto56 min
Jun 11, 4:01 PM CDTTornado WarningDMXKossuth44 min
Jun 11, 4:20 PM CDTSevere Thunderstorm WarningDMXEmmet25 min
Jun 11, 4:39 PM CDTSevere Thunderstorm WarningDMXPalo Alto51 min
Jun 11, 4:45 PM CDTTornado WarningDMXPalo Alto45 min
Jun 11, 5:22 PM CDTSevere Thunderstorm WarningDMXKossuth53 min
Jun 11, 6:00 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster45 min
Jun 11, 6:09 PM CDTSevere Thunderstorm WarningDMXHumboldt51 min
Jun 11, 6:14 PM CDTFlash Flood WarningDMXKossuth3 hr
Jun 11, 6:17 PM CDTSevere Thunderstorm WarningDMXKossuth43 min
Jun 11, 6:24 PM CDTSevere Thunderstorm WarningDMXHancock56 min
Jun 11, 6:28 PM CDTSevere Thunderstorm WarningDMXTaylor47 min
Jun 11, 6:36 PM CDTTornado WarningDMXWebster24 min
Jun 11, 6:56 PM CDTTornado WarningDMXWebster34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.